Ibuprofen Side Effects

 

  Home         SJS Info        Ibuprofen Causing SJS    

STEVENS-JOHNSON SYNDROME

Stevens-Johnson Syndrome Foundation recognizes

FDA public awareness project WESTMINSTER, Colo.--(BUSINESS WIRE)--April 8, 2005--The following is a statement prepared by Jean Farrell McCawley, founder and president of the Stevens-Johnson Syndrome Foundation:

After five years of contacting the FDA, the Stevens-Johnson Syndrome Foundation is relieved to see that the FDA is moving in the right direction towards bringing public awareness to Stevens-Johnson Syndrome (SJS) and TEN (Toxic Epidermal Necrolysis) as caused by non-steroidal anti-inflammatory drugs (NSAIDS).

It is an important beginning, and we hope that the FDA will also take immediate steps to respond to our request that a mandatory reporting system be implemented to track the number of incidences of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis TEN. A national database would provide beneficial data that would help the medical and scientific communities better understand and prevent these devastating diseases. Until this step is taken, it is incorrect for anyone to label Stevens Johnson Syndrome SJS / Toxic Epidermal Necrolysis TEN a "rare" disease.

Although Stevens-Johnson Syndrome affects people of all ages, a large number of its victims are children. When ibuprofen products were regulated as prescription drugs, they carried a specific label warning about Stevens Johnson Syndrome SJS / Toxic Epidermal Necroylsis TEN.

Yet, in 1995 when ibuprofen was approved for over-the-counter (OTC) sales, the FDA did not require the pharmaceutical companies to carry this warning, and it was removed. Each and every day, well-meaning parents are administering these OTC ibuprofen drugs to their children at the recommendation of their pediatrician.

As a result, children are having Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis TENS reactions and are going blind or worse, dying from these over-the-counter medications.

Parents have the right to know that these products can and often harm children. In the interest of public safety, it is the duty of the FDA to change this by placing clear, black box warning labels on drugs that can cause Stevens-Johnson Syndrome / Toxic Epidermal Necroylsis TEN.

Contacts Stevens Johnson Syndrome Foundation Jean Farrell McCawley, 303-635-1241 sjsupport@sjsupport.org www.sjsupport.org